A major drawback of Mean-Variance and Stochastic Dominance investment criteria is that they may fail to determine dominance even in situations when all “reasonable” decision-makers would clearly prefer one alternative over another. Leshno and Levy  suggest Almost Stochastic Dominance (ASD) as a remedy. This paper develops algorithms for deriving the ASD efficient sets. Empirical application reveals that the improvement to the efficient sets implied by ASD is substantial (64% reduction for FSD). Direct expected utility maximization shows that investment portfolios excluded from the ASD efficient set would not have been chosen by any investors with reasonable preferences.
M. Leshno and H. Levy, “Preferred by ‘All’ and Preferred by ‘Most’ Decision Makers: Almost Stochastic Dominance,” Management Science, Vol. 48, No. 8, 2002, pp. 1074-1085. doi:10.1287/mnsc.48.8.1074.169
J. Owen and R. Rabinovitch, “On the Class of Elliptical Distributions and their Applications to Portfolio Choice,” Journal of Finance, Vol. 38, No. 3, 1983, pp. 745-752.
W. K. Wong, “Stochastic Dominance and Mean-Variance Measures of Profit and Loss for Business Planning and Investment,” European Journal of Operational Research, Vol. 182, No. 2, 2007, pp. 829-843.
J. Annaert, S. Van Osselaer and B. Verstraete, “Performance Evaluation of Portfolio Insurance Strategies Using Stochastic Dominance Criteria,” Journal of Banking and Finance, Vol. 33, No. 2, 2009, pp. 272-280.
M. Kopa and T. Post, “A Portfolio Optimality Test Based on the First-Order Stochastic Dominance Criterion,” Journal of Financial and Quantitative Analysis, Vol. 44, No. 5, 2009, pp. 1103-1124.
H. Zhang, W. Song, X. Peng and X. Song, “Evaluate the Investment Efficiency by Using Data Envelopment Analysis: The Case of China,” American Journal of Operations Research, Vol. 2 No. 2, 2012, pp. 174-182.
V. S. Bawa, J. Bondurtha, M. R. Rao and H. L. Suri, “On Determination of the Stochastic Dominance Optimal Set,” Journal of Finance, Vol. 40, No. 2, 1985, pp. 417-431.
P. C. Benitez, T. Kuosmanen, R. Olschewski, and G. C. van Kooten, “Conservation Payments Under Risk: A Stochastic Dominance Approach,” American Journal of Agricultural Economics, Vol. 88, No. 1, 2006, pp. 1-15.